Carnitine deficiency presenting with encephalopathy and hyperammonemia in a patient receiving chronic enteral tube feeding: a case report
1 Department of Medicine, University of British Columbia, 10th Floor, 2775 Laurel Street, Vancouver, BC V5Z 1M9, Canada
2 700 W. 57th Avenue, George Pearson Centre, Vancouver Coastal Health, Vancouver, BC V6P 1S1, Canada
3 Division of Gastroenterology, Diamond Health Care Centre, Vancouver General Hospital, 5153-2775 Laurel Street, Vancouver, BC, V5Z 1M9, Canada
4 Division of Endocrinology, Diamond Health Care Centre, Vancouver General Hospital, 4th Floor, 2775 Laurel Street, Vancouver, BC V5Z 1M9, Canada
Journal of Medical Case Reports 2012, 6:227 doi:10.1186/1752-1947-6-227Published: 30 July 2012
Carnitine is an essential cofactor in mitochondrial fatty acid oxidation. Carnitine deficiency results in accumulation of non-oxidized fatty acyl-coenzyme A molecules, and this inhibits intra-mitochondrial degradation of ammonia. Hyperammonemia may lead to encephalopathy. This scenario has been previously reported.
We report the case of a 47-year-old Caucasian man who had sustained a remote motor vehicle accident injury and relied on long-term tube feeding with a commercial product that wascarnitine-free. He was also on phenytoin therapy for control of his chronic seizures. He developed significant acute psychological and behavioral changes superimposed on his chronic neurological impairment. His ammonia level was found to be elevated at 75 to 100μmol/L (normal <35μmol/L). Phenytoin was found to be at a supra-therapeutic level of 143μmol/L (therapeutic range 40–80μmol/L). After adjusting the dose of phenytoin, other pharmacological and hepatic causes of his hyperammonemia and subacute encephalopathy were excluded. His carnitine levels were found to be low. After initiating carnitine supplementation at 500mg twice daily, the patient’s mental status improved, and his ammonia level improved to 53–60μmol/L.
This case illustrates the importance of avoiding carnitine deficiency and anti-convulsant toxicity in tube-fed patients encountered in hospital wards and nursing homes. These patients should have their carnitine levels assessed regularly, and supplementation should be provided as necessary. Manufacturers of enteral feeds and formulas should consider adding carnitine to their product lines.